Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    menopausal sx
    avatar
    An_256177 posted:
    I have been on premarin for 30yrs. Recently stopped 0.3mg 5xw and started the vaginal cream 0.650mg 3xw for hot flashes and vaginal dryness. It has helped a lot with hot flashes that have decreased and no vaginal dryness. My husband and I both notice that there is now this strange odor (not my normal odor) It's not a bad odor just not a sexy odor more chemical odor. I also am also unable to have a climax. I still enjoy the love making but sure not like it was. I am tempted to go back on the oral premarin despite all the hype of how bad it can be for us. Please let me know what you think or any suggestions
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear An_256177,
    I'm not sure exactly what to tell you! It certainly sounds like you are getting some absorption of the vaginal estrogen into the blood stream, if it is helping your hot flashes. In general, vaginal estrogen tends to give you "friendlier" bacteria in the vagina, although you could have a yeast infection as a possibility as well.
    An over the counter remedy like Zestra can help some women with local responsiveness; do consider it as an option to try.
    As far as pros and cons of oral estrogen: have you had a hysterectomy? Did they take out your ovaries as well? How old were you when the hysterectomy was done? All of these issues could be relevant to the "long term" use issue of oral premarin. Have you discussed these issues with your gynecologist? For example, if you had a hysterectomy with ovarian removal at a very young age, we would recommmend staying on estrogen for quite a while-and the dose you are taking is very small. So do discuss these issues with your gynecologist.
    Good luck,
    Mary Jane
     
    avatar
    ndtbf replied to Mary Jane Minkin, MD's response:
    I am 66 and had a hysterectomy in my late 30's due to large uterine fibroid but ovaries remain. I didn't start the premarin until menopause.
    My pcp wasn't too concerned with the oral premarin. I requested a visit with the gyn as I have been concerned about the side effects of long term use of the hormone. I was very disappointed in the visit with the gyn. She was young and seemed embarrassed that I even was concerned about vaginal dryness and sex at my age. Suggested using a lubricant and just get use to the hot flashes as they would probably go away after a time. I requested the cream which she agreed was better than the oral and did give me a script for the premarin vaginal cream.
     
    avatar
    Mary Jane Minkin, MD replied to ndtbf's response:
    Dear ndtbf,
    Thanks for the clarifications. First of all, sounds like you may need to find a new gyn; I always encourage women to be with a health care provider with whom you are comfortable. And it's great that you are concerned about vaginal dryness and sex! you are not old at all. As far as cancer risks: remember that in the women's health initiative, the dose of estrogen was 0.625 mg, and in women whose average age was 63, and they used estrogen alone (women who had a hysterectomy) for 7 years, there was no increased risk of breast cancer. The major question that I would ask is might you not do better on a transdermal patch, which seems to not increase the risk of blood clots (whereas oral estrogens can)-why not think about a small dose transdermal patch? That way, you will get relief of the hot flashes, and not have to put medications into the vagina. A 0.025 mg patch would work well for you, I would think-I doubt you'd need anything more than that. If you need to find a menopause expert near you, you can go to the website of the North American Menopause Society, menopause.org, and there you can find a certified menopause practitioner near you, who should be able to help you find a good solution for your issues.
    Good luck,
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    perimenapausal help that works for me.
    I'm 47 jus started expeiraning hot flashes again after not having them for 10Yrs. Now I'm not having periods for 2M Now and crave sugar for ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website